Hail, Carroll
- When
- April 26, 11:55 AM CST
- Where
- Carroll County, 3.09 mi E of Dedham
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -94.760
A large quantity of dime to nickel sized hail.
Multiple rounds of storms moved across the area on April 26th. The first round was fueled by broad thermal lift and passed across Iowa through the morning with a few of these storms producing small hail but all remained sub severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Multiple rounds of storms moved across the area on April 26th. The first round was fueled by broad thermal lift and passed across Iowa through the morning with a few of these storms producing small hail but all remained sub severe. The area dried out and cleared out behind this round, allowing for a few hours of destabilization. By afternoon the warm sector was sufficiently unstable between the warm front and a dryline. Robust convection developed along that dryline in the afternoon in western Nebraska, moving into Iowa in the early evening. With sufficient instability, the increasing low level jet, and SRH exceeding 300 m2/s2, large hail and tornadoes occurred with storms across western to central Iowa. In all, 28 tornadoes occurred in Iowa with 18 within the NWS Des Moines area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 26, 11:43 AM CST, 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1243 PM CDT Fri Apr 26 2024 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Multiple rounds of showers and storms today. Severe threat is low with morning activity. Severe storms likely late this afternoon and evening with all severe hazards in play, including the potential for a few stronger tornadoes and very large hail. - Widespread showers and storms develop again by Saturday evening and persist into Sunday. Severe storms possible again Saturday evening with a threat of very large hail and tornadoes. Severe threat becomes more uncertain Saturday night into Sunday. Heavy rainfall of 2-3"+ likely in some areas. && .DISCUSSION... Issued at 304 AM CDT Fri Apr 26 2024 The start of a period of very active weather is beginning to unfold as the first in a series of upper lows is pushing into the central Plains. A broad wing of thermal forcing has fueled widespread shower and thunderstorm development to our south and west. So far dry air has done some work to erode this activity as it pushes north and east into the CWA, but over the next few hours the precipitation should begin to win out and become more widespread as it steadily tracks north and east this morning. Effective shear of 30-40+ kts may support a few transient stronger cores capable of producing small hail, but overall the severe threat should remain low through the morning hours due to limited instability. A window for a more robust severe threat opens by mid to late afternoon within an increasingly unstable warm sector sandwiched between a sfc warm front and dryline. CIN erodes as a large scale ascent associated with a now negatively tilted upper low overspreads the warm sector. Nearly all high-res model guidance initiates deep convection along the dryline in SE Neb/NE Kan between 21z-00z. Recent model guidance has trended a bit later and further west with initial development, but previous thoughts on the extent of the severe weather threat remain mostly unchanged as the environment will be supportive of all severe hazards as the storms quickly race north and east into western Iowa by late afternoon and evening. This includes the potential for a few stronger tornadoes as the LLJ intensifies and 0-3km SRH subsequently increases to near 300 m2/s2. The mode likely evolves into more of a QLCS structure as storms push toward central Iowa by mid to late evening. Low-level shear profiles are more than sufficient to support a continuing QLCS tor threat, however storms eventually begin to outrun the primary instability axis and sbcape wanes with eastward extent and models try to nocturnally stabilize the boundary layer. Lead upper low is quick to exit the area and leads to a lull in activity for the better part of the overnight hours into Saturday morning. Instability quickly builds Saturday morning and afternoon within a warm and increasingly humid environment along and south of a sharp warm front draped over central Iowa. Isolated convection is possible by early afternoon, but background synoptic support is weak to non-existent at that time. That changes in a hurry by the evening hours as the second upper low kicks off the Rockies along with a rapidly maturing attendant surface low. Strong upper level divergence will support widespread shower and storm development, including the potential for another round of severe storms along and south of the warm front. Very large hail looks to be the primary threat as storm relative ECAPE exceeds 3000 J/kg in most model soundings. The tornado threat is a bit more uncertain as surface winds are rather relaxed within the pressure trough associated with the warm front, but shear profiles just off the surface remain favorable with 0-1 shear between 10-20 kts and looping hodographs in the lowest 3km. Strong synoptic support and a steady northward stream of Gulf moisture fuels widespread showers/storms through the night and into Sunday. The setup looks increasingly favorable for some heavier rainfall amounts, particularly near the waffling warm frontal boundary as it remains parallel to the mean steering flow aloft. HREF PMM product advertises 2-3" of rain central and south with locally higher amounts by Saturday night, with additional rainfall likely into Sunday. Certainly welcome for drought stricken fields, but could cause issues if the higher amounts and periods of intense rates are realized in urban areas. The extent of the severe weather threat becomes considerably uncertain Saturday night into Sunday due to the successive periods of convection and models struggling to handle the evolution of mesoscale details with time. Pattern remains on the active side next week as multiple shortwaves pass through the mean synoptic flow. This will lead to additional windows for showers and storms. Ensemble output suggests Wed-Thu as the most likely time period as a shortwave crosses the northern Plains. Temperatures next week generally run above normal with most days featuring highs in the 70s. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1240 PM CDT Fri Apr 26 2024 Messy aviation period with potential for multiple rounds of showers and storms through around 06z for some sites. Have attempted to denote periods of most likely prevailing TSRA/SHRA, with VCTS/VCSH in less certain periods. Regardless, much of the time will be IFR with ceilings at/around 1kft or below until some improvement moves in after 00z as it lifts NE through the TAF sites. Period of quieter overall conditions flight category improvements after 06z. Additional showers/storms expected Saturday, but outside of current TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Martin AVIATION...Curtis
Hazardous Weather Outlook National Weather Service Des Moines IA 437 AM CDT Fri Apr 26 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-270945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 437 AM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe weather including a few tornadoes, large hail, and strong wind gusts are possible late this afternoon into this evening. Isolated heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe weather including locally heavy rainfall remains in the forecast for Saturday and Sunday over central Iowa. For more details, see the latest DSS Packet at https://www.weather.gov/media/dmx/DssPacket.pdf .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today, Saturday, and Sunday. Ansorge
Special Weather Statement
National Weather Service Des Moines IA
1232 PM CDT Fri Apr 26 2024
IAZ044-045-057-261815-
Audubon IA-Crawford IA-Carroll IA-
1232 PM CDT Fri Apr 26 2024
...STRONG THUNDERSTORMS WILL IMPACT AUDUBON...EASTERN CRAWFORD AND
CARROLL COUNTIES THROUGH 115 PM CDT...
At 1231 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Audubon, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carroll, Audubon, Manning, Glidden, Exira, Manilla, Arcadia, Breda,
Vail, Templeton, Kimballton, Westside, Dedham, Halbur, Lidderdale,
Lanesboro, Willey, Gray, Aspinwall, and Hobbs County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4221 9521 4221 9463 4157 9484 4161 9509
4186 9509 4186 9523
TIME...MOT...LOC 1731Z 191DEG 40KT 4170 9501
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
REVThe Des Moines radar (KDMX), 88 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
22 tornado, 5 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A large quantity of dime to nickel sized hail.
Delayed report, time estimated by radar.
This tornado formed in Shelby County and passed into Crawford County shortly after developing. This tornado moved almost due north for much of its path and passed just west of Manilla. An farm building was completely destroyed just northwest of Manilla producing EF2 damage. The tornado then paralleled 320th street for much of the remainder of its path before lifting several miles southwest of Vail.
This was a brief tornado which stayed in open rural areas east of Federal Highway 59 in southern Crawford county. This tornado produce a weak TDS on radar and was rated EFU since there was no impact to any damage indicators.
This tornado started in rural Adams County northwest of Kent and remained in rural areas until crossing into Union County. Damage was limited to trees before exiting the county.
This tornado formed near Defiance in Shelby County and moved into Crawford County southwest of Manilla. The tornado moved northeast through southern and eastern Crawford county impacting several farmsteads along the way. Most of the damage was to trees although a few outbuildings were severely damaged as well. The tornado lifted several miles due south of Vail.
This tornado entered Union County from Adams County south of Cromwell. The tornado moved northeast through western Union county remaining in mostly rural locations. It did impact a few farmsteads along the way with mostly tree and outbuilding damage. The tornado moved into the far northwest portions of Creston producing EF2 damage to a multiple story townhouse along with taking down several trees. The tornado weakened quickly after this point with some minor damage observed at the atletic fields of the high school. The tornado then moved into open farmland north of Creston before dissipating.
Emergency management found damage along this path in north central Union County. The tornado formed about 5 miles northeast of Creston and remained in rural areas of the county. It impacted 3 different farmsteads producing up to EF1 damage to outbuildings at one of the sites. The tornado dissipated a few miles northwest of the northern end of Three Mile Lake.
This tornado developed west of Afton and quickly moved northeast. It crossed the BNSF railroad and Highway 34 before passing near the Three Mile Lake Dam. This tornado produced EF2 at one of the Wildlife Management Center's buildings before proceeding into rural areas of northern Union county. There was limited damage in this rolling terrain area with mostly tree damage although a few farmsteads were impacted with EF0 or EF1 damage. The tornado then crossed into Madison County northwest of Lorimor.
This tornado crossed into Ringgold County, Iowa from Worth County in Missouri shortly after developing. The tornado widened to around 300 yards as it travelled northeast remaining to the southeast of both Redding and Delphos. The tornado interacted with several different farmsteads producing mainly EF1 damage to houses and outbuildings. There was ample tree damage along the path as well. The tornado eventually lifted to the east of Delphos.
This tornado developed in south central Ringgold County several miles east of Redding and travelled to the northeast. The tornado remained in the rural rolling landscape producing damage to trees and a couple of farmsteads. Most of the damage to houses was to siding and removal of portions of roofs. The tornado passed just southeast of Mt. Ayr Airport and dissipated to a few miles northeast of Mt. Ayr.
This tornado began a few miles south of the Creston airport and moved northeast in rural portions of central Union County. This tornado damaged trees and grain bins shortly after forming with only tree damage observed for most of its path. The tornado crossed Highway 34 between Creston and Afton and passed along the Twelve Mile Lake Dam before dissipating.
This tornado moved into Madison County from Union County. Upon entering the county, the path of the tornado took a left turn moving nearly due north along Heritage Avenue. It impacted a couple of homesteads along this road producing mainly tree damage before lifting north of 330th Street.
This tornado began about 4 miles east of Mt. Ayr north of State Highway 2. The tornado remained in rural portions of central and northeast Ringgold county producing damage to mainly trees and power poles. A few farmsteads were also impacted with damage to homes and outbuildings. A hog confinement was also hit southwest of Beaconsfield. The tornado passed just west of Beaconsfield and dissipated just east of 330th Avenue north of Beaconsfield.
This tornado formed between the BNSF railroad and Highway 34 west of Afton and took a track very similar to a tornado which occurred earlier in the hour. It produced EF2 damage to several house on either side of Highway 34 as it travelled to the northeast. The tornado crossed Three Mile Lake just upstream of the dam and impacted a structure in the Wildlife Management Building area just a few hundred yards from the one impacted in the earlier tornado. This tornado then moved northeast through rural Union County impacting another farmstead producing EF2 damage. The tornado dissipated in the north central portion of Union County near the intersection of Pheasant Avenue and 130th Street.
Emergency management reported a brief tornado east of Highway 169 in rural Madison County. This tornado did not impact and damage indicators, hence the EFU rating.
Time estimated by radar.
Storm chaser captured video of this tornado as it travelled just south of Patterson in Madison County. High resolution satellite imagery also helped define the path of this tornado as it stayed in rural areas. This tornado did not impact any damage indicators, hence the EFU rating.
This tornado developed in rural Ringgold County between Mt. Ayr and Diagonal. The tornado moved northeast with some damage to outbuildings and trees. The tornado crossed Highway 169 southwest of Tingley before moving through the center of town. Up to EF2 damage occurred with Tingley with an upper floor removed from one house and the destruction of some outside walls of a brick building in the downtown area. The tornado impacted a couple more farmsteads with EF0 to EF1 damage before dissipating to the northeast of Tingley.
A Tornadic Debris Signature was observed on radar with this tornado confirming its existence along with damage provided by the Dallas County EMA. Damage was mainly to trees in Madison County. This tornado then moved into far southeast Dallas County.
This tornado moved into Dallas County from Madison County. Trees provided most of the damage observed with this tornado as it passed just west and north of the Dale Maffit Reservoir. The tornado dissipated just north of the reservoir and south of the Raccoon River.
The emergency manager provided several reports of damage along the path of this tornado. The tornado began just southeast of the Osceola Rest Area along Interstate 35 and travelled northeast through the town of Osceola. EF2 damage was done just southwest of town where a roof was removed from a house along 225th Avenue. There was mainly EF0 to EF1 damage through Osceola from tree damage and limited roof damage to homes in town. The tornado emerged from the northeast side of Osceola and continued northeast through rural Clarke County. The tornado dissipated near Lilac Street after impacting one last farmstead.
Report via mping.
This tornado developed within the east side of the Des Moines Metro area just northwest of Easter Lake. Initial damage reports include damage to trees and fences and then eventually roof damage as the tornado progressed to the northeast. The tornado passed just to the southeast of James Cownie Soccer Complex and crossed the Des Moines River near the Des Moines Wastewater Treatment Plant. The tornado then passed into Pleasant Hill with numerous reports of EF2 damage to several houses on the south side of town with widespread roof and wall damage. The tornado weakened to the northeast and eventually dissipated on the far south side of Altoona. This tornado produced one non-life threatening injury.
Jasper County EMA reported a path of damage starting just east of Monroe impacting several rural homesteads. Much of the damage was to trees and outbuildings with a few smaller sheds being destroyed. Otherwise, the bulk of the path was across rural farmland between Monroe and Reasnor in southern Jasper County.
Report of a brief tornado to the east of Reasnor from Jasper County EMA. This tornado remained in rural farmland with no impacts to any damage indicators, hence the EFU rating.
Time estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170767, 1170768, 1169953, 1169954, 1169962, 1169961, 1169963, 1169964, 1170052, 1170055, 1170769, 1170058, 1170065, 1170779, 1170053, 1170770, 1170061, 1170068, 1170071, 1170780, 1170073, 1170081, 1170085, 1170088, 1170098, 1170781, 1170104, 1170108, 1170113, 1170784.